Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Topeka, KS

May 10, 2003Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 10, 2003, 2:16 AM CDT for Washington County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 2:16 AM CDT (07:16 UTC)
Expired
May 10, 2003, 2:45 AM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Washington County, KS

The radar

The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS53 KTOP 100716
SVRTOP
KSC201-100745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
216 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 245 AM CDT

* AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF HOLLENBURG...OR ABOUT 27
  MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  HOLLENBURG

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9680 3993 9681 3982 9717 3996 9727
          4000 9718

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:20 PM CDT, 10 hours 56 minutes earlier.

Area forecast discussion, May 9, 3:20 PM CDT, 10 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
320 PM CDT FRI MAY 9 2003

MAIN FORECAST CONCERN DEALS WITH CHANCE FOR CONVECTION THROUGH
SATURDAY.

MODELS ARE IN GOOD AGREEMENT THROUGH THE NEXT 48 HOURS. AN OLD
BOUNDARY WAS LOCATED ACROSS THE SOUTH EAST CORNER OF KS AND WAS
STARTING TO SLOWLY MOVE BACK TO THE NORTH AS A SURFACE LOW DEEPENS
OVER NORTHWEST NM. AS THE LLV JET INCREASES...THIS BOUNDARY SHOULD
PROVIDE THE FOCUS FOR THUNDERSTORMS DEVELOPMENT THIS EVENING. THE
BETTER INSTABILITY LOOKS TO STAY TO THE SOUTH AND EAST BUT CAPES ARE
PROGGED TO BE AROUND 2000 J/KG OVER PARTS OF EAST CENTRAL KS. STORMS
ARE EXPECTED TO BE ELEVATED FOR THE MOST PART INDICATING LARGE HAIL
AS THE PRIMARY THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT IF A
STORM IS ABLE TO FORM ALONG THE BOUNDARY BEFORE SUNSET.

AS THE SURFACE LOW MOVES ACROSS OK AND INTO CENTRAL KS...PRECIP
SHOULD SPREAD ACROSS NORTHEAST AND NORTH CENTRAL SECTIONS GENERALLY
AFTER MIDNIGHT. HELD ONTO CHANCE POPS FOR THE WHOLE FORECAST AREA ON
SATURDAY FOR COORDINATIONS PURPOSES. HOWEVER THINK THE DRY SLOT
WILL WORK ITS WAY INTO EAST CENTRAL AND PARTS OF NORTHEAST
KS...ESPECIALLY DURING THE AFTERNOON. THE BETTER CHANCES FOR PRECIP
SAT AFTERNOON WILL BE ALONG THE NEB STATE LINE AS THE LOW MOVES TO
THE NORTHEAST. CONSIDERED INSERTING A SLIGHT CHANCE FOR SHOWERS SAT
EVENING NEAR THE NEB AND MO STATE LINES BUT ANY SHOWERS THAT ARE
LEFT SHOULD MOVE OUT QUICKLY IN THE EVENING.

SURFACE RIDGE BUILDS INTO THE REGION SATURDAY NIGHT AND SUNDAY AND
COOLER TEMPS FROM PREVIOUS FORECAST LOOK GOOD. DO NOT HAVE A LOT OF
CONFIDENCE IN THE MODELS FOR THE REST OF THE FORECAST. THE GFS AND
ECMWF ARE AT ODDS WITH THE SYNOPTIC PATTERN AND ITS EVOLUTION
THROUGH NEXT WEEK. HAVE FOLLOWED THE LEAD OF HPC AND LEANED TOWARDS
THE ECMWF BUT WITH UNCERTAINTY DID NOT MAKE ANY DRASTIC CHANGES TO
PREVIOUS FORECAST.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, May 9, 4:02 PM CDT, 10 hours 14 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST KANSAS
AND MAY SPREAD INTO EAST CENTRAL KANSAS BETWEEN 7 AND 9 PM. THE
AREAS MOST AT RISK FOR SEVERE WEATHER ARE SOUTH AND EAST OF A LINE
FROM HERINGTON TO HOLTON. LARGE HAIL IS THE MAIN SEVERE WEATHER
CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING ACROSS EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Local storm report, May 9, 8:46 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    1 E GARNETT AT ARPT       KS    .75 INCH HAIL
05/09/03   ANDERSON                        TRAINED SPOTTER
                                           REPORTED PENNEY SIZE HAIL
Local storm report, May 9, 9:09 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    3 SE LE ROY               KS    1 INCH HAIL
05/09/03   COFFEY                          TRAINED SPOTTER
                                           REPORTED QUARTER SIZE
                                           HAIL
Special weather statement, May 9, 11:03 PM CDT, 3 hours 13 minutes before
KSZ054>056-058-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT FRI MAY 9 2003

TORNADO WATCH #327 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  OSAGE                 LYON                  FRANKLIN
  COFFEY

SOME CITIES NO LONGER IN TORNADO WATCH #327...

  EMPORIA               OTTAWA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:57 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin48 min
May 10, 2:10 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris50 min
May 10, 2:32 AM CDTSevere Thunderstorm WarningTOPWabaunsee43 min
May 10, 2:45 AM CDTSevere Thunderstorm WarningTOPMorris45 min
May 10, 2:59 AM CDTSevere Thunderstorm WarningTOPShawnee46 min
May 10, 3:04 AM CDTSevere Thunderstorm WarningTOPJefferson26 min
May 10, 3:17 AM CDTSevere Thunderstorm WarningTOPWabaunsee28 min
May 10, 3:37 AM CDTTornado WarningTOPCoffey, Lyon53 min
May 10, 3:58 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage47 min
May 10, 4:29 AM CDTTornado WarningTOPAnderson, Coffey, Franklin61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.